Hail, Grundy
- When
- April 6, 3:50 PM CST
- Where
- Grundy County, 0.69 mi S of Dike
- Measured
- 1 in hail
- Property damage
- $5,000
- Reported by
- Trained Spotter
- Coordinates
- 42.460, -92.630
The frontal boundary from the previous night lifted north as a warm front as low pressure over Kansas pushed northeast into Iowa. The low eventually tracked from southwest Iowa in the afternoon to east central Iowa by early evening.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DMX wrote it up.
The frontal boundary from the previous night lifted north as a warm front as low pressure over Kansas pushed northeast into Iowa. The low eventually tracked from southwest Iowa in the afternoon to east central Iowa by early evening. To the southeast of the front, temperatures warmed into the upper 70s to mid 80s, with dew point temperatures in the upper 50s to mid 60s. The atmosphere became quite unstable with lifted indices falling to -5 to -8 Celsius and CAPE rising to 2000-3000 J/kg. The situation was very dynamic with a synoptic scale upper level trough to the west and broad southwest flow over the central U.S. The jet at 300 mb was around 100 kts with 500 mb winds southwest at 75+ kts. This aided in producing deep layer shear of 75 to 100 kts over southeast Iowa by late afternoon. Ample inflow was present with moisture transport at the 850 mb level produced by a 35 to 40 kt flow. This increased precipitable water values to between 1 and 1.2 inches. Thunderstorms fired along the frontal boundary during the mid to late afternoon as the front became a cold front. With 300-400 J/kg of CAPE in the -10 to -30 layer of the atmosphere, and 700-1000 J/kg of downdraft CAPE available, the atmosphere was loaded for the production of wind and hail. In addition, the freezing level was a relatively low 12,000 feet. The line of thunderstorms that formed ahead of the advancing cold front became severe quickly, producing large hail. Much of the hail was in the 1 to 1.5 inch diameter range, however there were several reports of golf ball to tennis ball size hail. The largest hail was over northeast Iowa with golf ball size reported in Grundy County, and tennis ball size from the northwest edge of Waterloo toward Cedar Falls in Black Hawk County. Also in Black Hawk County, a few stones were measured to 3.5 inches in diameter in Cedar Falls. As the system unfolded, the storms began to produce high winds. Wind gusts of 75 to 100 MPH occurred with the stronger storms. Multiple homes had siding damage due to hail blown through the siding, and windows were knocked out in Marion County east of Monroe. High winds snapped power poles in Jasper and Poweshiek Counties. A camper was blown off of Interstate 80 at mile post 178, resulting in a multiple car accident. In Poweshiek County, cars were blown off of the road and flipped, power poles snapped, and roofs were taken off of houses near Grinnell. Power was knocked out to several thousand customers in the Grinnell area. Six members of the Grinnell College track team were caught in the storm and sustained injuries from the hail. They were bruised, taken to the hospital, treated and released. Officials in the city of Grinnell estimated damage due to the high winds from this storm at $10,000,000.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the first event at Apr 6, 2:23 PM CST, 1 hour 27 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 323 PM CDT TUE APR 6 2010 .SHORT TERM.../THIS AFTERNOON AND EVENING/ SFC LOW PRESSURE NOW CENTERED NEAR RED OAK WITH VERY DYNAMIC FLOW ONGOING AROUND IT. STILL MONITORING SEVERE WX POTENTIAL FOR THIS AFTERNOON AND EARLY EVENING AND MORE PARTICULARLY THE TORNADIC THREAT. A SMALL TORNADIC SWEET SPOT IS EXPECTED NEAR THE TRIPLE POINT WHERE BEST POTENTIAL FOR BACKING FLOW EXISTS AND EFFECTIVE SRH VALUES OF 200-300 M2/S2. FARTHER SOUTH...STRONG SOUTHWEST FLOW SHOULD LIMIT TORNADIC ACTIVITY HOWEVER VERY LARGE HAIL AND DAMAGING WIND GUSTS OVER 70 MPH ARE POSSIBLE. GIVEN SUCH DYNAMIC FLOW...ANY TORNADO THAT DOES DEVELOP COULD BE QUITE STRONG NEAR THE WARM FRONT. EXPECT THE WARM FRONT TO REGRESS BACK TO THE SOUTHEAST WITH SUPERCELLS POSSIBLY CROSSING THE BOUNDARY AS THIS OCCURS AND MOVING INTO INCREASED SRH VALUES WHICH WOULD ENHANCE LOW LEVEL ROTATION. BUNKERS RIGHT MOVING SUPERCELL MOVEMENT OF 45 TO 55 KT MEANS THEY WILL BE MOVING QUITE QUICKLY. PRIMARY FORECAST CHALLENGE WILL BE THUNDERSTORM INITIATION TIME. STRONG DIFFERENTIAL HEATING IS TAKING PLACE OVER CENTRAL IOWA WITH THE TEMPERATURE AT DSM NOW AT 80 DEGREES...66 AT AMW AND LOWER 50S TO THE NORTH. TO THE WEST...CLOSED UPPER LOW PRESSURE OVER NORTHEAST COLORADO WILL CONTINUE TO SHIFT EAST AND ENHANCE SW FLOW ALOFT. SHORTWAVE ENERGY TO THE SOUTHWEST WILL ARRIVE LATE THIS AFTERNOON AND SHOULD PROVIDE ENOUGH KINEMATIC FORCING TO PROVIDE A TRIGGER FOR THUNDERSTORM DEVELOPMENT IF THE BOUNDARY ITSELF IS NOT SUFFICIENT. QUASI-DRYLINE OVER SW IA MAY TRIGGER SRN CONVECTION EARLIER. STORMS WILL MOVE EAST OF THE AREA BY MID EVENING THEN STRONG CYCLONIC FLOW WITH NORTHEAST WINDS OF 20G35KTS IS LIKELY AND MAY BE BORDERLINE WIND ADVISORY CRITERIA. LINGERING SHOWERS ARE ALSO LIKELY. .LONG TERM.../WEDNESDAY THROUGH TUESDAY/ MAIN FORECAST CONCERN IS WITH LINGERING RAIN AND THUNDERSTORM CHANCES DURING THE DAY WEDNESDAY AND WITH ACTIVE WEATHER PATTERN SETTING UP EARLY NEXT WEEK. MODELS ARE IN GOOD AGREEMENT THROUGH THE WEEKEND...SO LEANED TOWARD A BLEND OF THE GFS/ECMWF DURING THE WEEKEND AND SREF/NAM FOR WEDNESDAY INTO FRIDAY. UPPER LEVEL LOW AND 500 MB TROUGH MOVE ACROSS THE STATE DURING THE DAY TOMORROW AND FINALLY MOVE FAR ENOUGH EAST BY 00Z THURSDAY TO DECREASE POPS ACROSS THE NORTHWEST DURING THE AFTERNOON WEDNESDAY. KEPT WITH LIKELY POPS ACROSS CENTRAL TO EASTERN PORTIONS OF THE CWA THROUGH MUCH OF THE DAY WEDNESDAY. FAIRLY STRONG CAA WITH 850MB WINDS AT 30 TO 40KTS LOOK TO MIX DOWN TO THE SURFACE AND WILL PROVIDE A WINDY AND BRISK DAY. DROPPED TEMPS SLIGHTLY ACROSS THE STATE FOR HIGHS WITH REGARDS TO THE RAIN AND WINDY CONDITIONS ON WEDNESDAY. SURFACE HIGH PRESSURE AND UPPER RIDGE BEGIN TO BUILD INTO THE REGION BY THURSDAY NIGHT BEHIND OF A WEAK VORT MAX THAT CUTS ACROSS THE STATE DURING THE DAY THURSDAY. THIS VORT MAX HAS LIMITED MOISTURE AND MAINLY BRINGS SOME MID LEVEL CLOUDS ATOP THE MIXED LAYER. MIXED LAYER WINDS ARE AROUND 25 KTS ON THURSDAY...SO NOT EXPECTING AS WINDY CONDITIONS AS WEDNESDAY BUT STILL LOOKS TO BE FAIRLY BREEZY. FRIDAY AND SATURDAY LOOK TO BE DRY AND MILD WITH UPPER RIDGE BUILDING INTO THE REGION. WARMING TREND BEGINS FRIDAY AND CONTINUES SATURDAY AND SUNDAY AS UPPER RIDGE PUSHES EAST AND ALLOWS FOR SOUTHWEST FLOW TO DEVELOP ACROSS THE AREA. WARMED HIGHS ON SATURDAY WITH THE WAA AND CLEAR SKIES. A WEAK SHORTWAVE ENTERS THE REGION SUNDAY NIGHT INTO MONDAY. BOTH GFS/ECMWF ARE IN GOOD AGREEMENT WITH THIS SYSTEM AND BUMPED POPS UP ACROSS THE CWA DURING THE AFOREMENTIONED TIME FRAME. DEEP TROUGH DEVELOPMENTS ACROSS THE WESTERN CONUS EARLY NEXT WEEK AND EJECTS EASTWARD IN THE CENTRAL PLAINS AND MIDWEST BY LATE TUESDAY INTO WEDNESDAY. KEPT WITH CURRENT MENTION OF POPS ACROSS THE CWA MONDAY NIGHT THROUGH TUESDAY NIGHT. && .AVIATION... 06/18Z...SHARP FRONTAL BOUNDARY IS IN PLACE OVER CENTRAL IOWA AND WILL SHIFT EAST OF THE TAF SITES BY MID EVENING. IFR/LIFR CONDITIONS WILL REMAIN OVER NORTHERN IA THROUGH MUCH OF THE NIGHT BEFORE CIGS BEGIN TO LIFT WED MORNING. STRONG THUNDERSTORMS ARE POSSIBLE VICINITY OF KDSM/KOTM THROUGH EARLY EVENING. GUSTY NORTHEAST WINDS WILL DEVELOP OVERNIGHT WITH GUSTS TO 35 KTS POSSIBLE. && .DMX WATCHES/WARNINGS/ADVISORIES...TORNADO WATCH 57 IN EFFECT UNTIL 10 PM CDT THIS EVENING FOR CENTRAL TO EAST CENTRAL IOWA. && SHORT TERM...DONAVON LONG TERM...PODRAZIK AVIATION...DONAVON
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 231 PM CDT TUE APR 6 2010 IAZ026>028-036>039-046>050-057>062-070>075-081>086-092>097-071945- FRANKLIN-BUTLER-BREMER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-GREENE- BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER- POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION- CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-APPANOOSE- DAVIS- 231 PM CDT TUE APR 6 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...THIS AFTERNOON AND TONIGHT SEVERE STORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON AND INTO THE EARLY EVENING HOURS. THE THREAT FOR DISCRETE TORNADIC SUPERCELLS CONTINUES TO INCREASE ACROSS THE AREA. THE GREATEST THREAT FOR A FEW STRONG TORNADOES EXIST ESPECIALLY ALONG THE HIGHWAY 30 AND INTERSTATE 80 CORRIDORS EAST OF A JEFFERSON TO STUART LINE. THIS COULD BECOME A PARTICULARLY DANGEROUS SITUATION. THESE STORMS WILL ALSO BE CAPABLE OF VERY LARGE HAIL TO THE SIZE OF BASEBALLS AND STRAIGHT LINE WIND GUSTS UP TO 80 MPH. LOCALIZED VERY HEAVY RAIN IS ALSO POSSIBLE. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY ISOLATED NON-SEVERE THUNDERSTORMS ARE POSSIBLE EAST OF INTERSTATE 35 ON WEDNESDAY. ANOTHER ROUND OF THUNDERSTORMS IS EXPECTED ON MONDAY. AT THIS TIME IT IS TOO EARLY TO DETERMINE SEVERITY OF THESE STORMS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS LIKELY BETWEEN 4 PM AND 10 PM THIS AFTERNOON AND EVENING. IAZ004>007-015>017-023>025-033>035-044-045-071945- EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO- POCAHONTAS-HUMBOLDT-WRIGHT-SAC-CALHOUN-WEBSTER-CRAWFORD-CARROLL- 231 PM CDT TUE APR 6 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED THUNDERSTORMS ARE POSSIBLE THROUGH TONIGHT...SOME MAY BECOME SEVERE AT TIMES. THE MAIN THREAT LOOKS TO BE HAIL UP TO THE SIZE OF QUARTERS WITH WIND GUSTS UP TO 60 MPH AT TIMES. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY ISOLATED NON-SEVERE THUNDERSTORMS ARE POSSIBLE EAST OF INTERSTATE 35 ON WEDNESDAY. ANOTHER ROUND OF THUNDERSTORMS IS EXPECTED ON MONDAY. AT THIS TIME IT IS TOO EARLY TO DETERMINE SEVERITY OF THESE STORMS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS POSSIBLE THROUGH THIS EVENING.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 344 PM CDT TUE APR 6 2010 IAZ048>050-060>062-062245- STORY-MARSHALL-TAMA-POLK-JASPER-POWESHIEK- INCLUDING THE CITIES OF...AMES...MARSHALLTOWN...TOLEDO... DES MOINES...NEWTON...GRINNELL 344 PM CDT TUE APR 6 2010 ...TORNADO WATCH IN EFFECT UNTIL 10 PM CDT TONIGHT... THUNDERSTORMS ARE EXPECTED TO DEVELOP QUICKLY LATE THIS AFTERNOON NEAR AND TO THE SOUTH OF A FRONTAL BOUNDARY STRETCHING FROM NORTHERN TAMA COUNTY TO NORTHERN POLK COUNTY. ANY THUNDERSTORMS THAT DO DEVELOP IN THIS REGION WILL HAVE THE GREATEST POTENTIAL TO PRODUCE TORNADOES. THIS AREA OF HEIGHTENED CONCERN WILL SHIFT SOUTHEAST THROUGH THE EVENING HOURS. PEOPLE IN THE AREA FROM TRAER AND MONTEZUMA...WEST TO HUXLEY AND THE DES MOINES METRO SHOULD REMAIN ALERT FOR THUNDERSTORM DEVELOPMENT THROUGH 6 PM AND BE PREPARED TO SEEK SAFETY SHOULD THREATENING WEATHER APPROACH OR A WARNING BE ISSUED. MOYER
The Des Moines radar (KDMX), 121 km away, was scanning. The volume nearest the first event began at 21:47 UTC.
34 hail, 11 thunderstorm wind, 1 funnel cloud. Local standard time, as filed.
The ground was covered by 1 to 3.5 inch diameter hail.
Tennis ball size hail just south of the Waterloo Airport, reported by KWWL.
Hail was reported at the intersection of 6th and Main.
Hail was reported on the northwest edge of Knoxville.
Multiple homes with hail damaged siding, windows knocked out, garage with two walls blown out, and a machine shed roof was blown off. Two large trees were also twisted.
Numerous power power outages were reported along with three power poles down near Highway F62.
There were several power poles snapped along T38.
On the north edge of Grinnell, cars were reported off the road and flipped. Power lines were down and roofs were blown off homes.
Damage was caused to several homes in Grinnell.
Thunderstorm winds blew a camper off the road at mile post 178, causing a multiple vehicle accident.
Two barns were blown down just west of Grinnell.
Two power poles were blown down and damage was reported to small buildings.
Sheet metal was blown down and there was street sign damage.
Tree damage was reported with winds estimated near 75 MPH.
The funnel cloud was less then half way to the ground.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2010Every state in 2010This day in weather historyWarnings in Iowa, April 2010
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 214602, 214604, 214609, 214603, 214606, 214605, 214640, 214607, 214611, 214608, 214612, 214642, 214613, 214641, 214610, 214643, 214647, 214615, 214618, 214614, 214616, 214617, 214619, 214631, 214620, 214632, 214634, 214644, 214639, 214645, 214622, 214633, 214621, 214638, 214646, 214623, 214636, 214637, 214601, 214627, and more.